Limits...
Acute pancreatitis induced by methimazole therapy.

Abraham A, Raghavan P, Patel R, Rajan D, Singh J, Mustacchia P - Case Rep Gastroenterol (2012)

Bottom Line: We present the case of an 80-year-old woman who presented with complaints of abdominal pain.Her medications included methimazole (MMI) which she had been on for the past 3 months.In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Nassau University Medical Center, East Meadow, N.Y.

ABSTRACT
Among the causative factors for acute pancreatitis, adverse drug reactions are considered to be rare. The diagnosis of drug-induced pancreatitis (DIP) is challenging to establish, and is often underestimated because of the difficulties in determining the causative agent and the need for a retrospective re-evaluation of the suspected agent. We present the case of an 80-year-old woman who presented with complaints of abdominal pain. Her medications included methimazole (MMI) which she had been on for the past 3 months. Computed tomography of her abdomen showed peripancreatic fat stranding with trace amount of surrounding fluid, along with amylase and lipase levels suggestive of acute pancreatitis. In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made. Withdrawal of the drug from her medication regimen was accompanied by relief of symptoms and resolution of clinical evidence of pancreatitis. The aim of this paper is to report only the fourth case of MMI-induced pancreatitis in the published literature, and to illustrate the significance of an appropriate and timely diagnosis of DIP.

No MeSH data available.


Related in: MedlinePlus

Computed tomography showing the pancreas (arrow) with trace amounts of surrounding fluid and peripancreatic fat stranding, suggestive of acute pancreatitis.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC3369408&req=5

Figure 1: Computed tomography showing the pancreas (arrow) with trace amounts of surrounding fluid and peripancreatic fat stranding, suggestive of acute pancreatitis.

Mentions: On physical examination, the patient appeared mildly anxious but in no apparent distress. Her vital signs were stable. Examination of her abdomen revealed mild epigastric tenderness without rebound tenderness, guarding or rigidity. There was neither abdominal distension nor organomegaly, and bowel sounds were noted to be normal. A complete blood count and basic metabolic profile were within normal limits. Liver-related tests revealed alanine aminotransferase of 40 IU/l, aspartate aminotransferase of 55 IU/l and alkaline phosphatase of 133 IU/l. Also remarkable was a serum amylase level of 371 IU/l, a lipase level of 581 IU/l and a lactate dehydrogenase level of 251 IU/l. Cardiac enzymes and a lipid panel were within normal limits. An abdominal ultrasound was performed which showed no evidence of cholelithiasis. Computed tomography of her abdomen revealed peripancreatic fat stranding with trace amount of surrounding fluid suggestive of acute pancreatitis (fig. 1). There was no evidence of biliary duct dilatation. A provisional diagnosis of DIP due to MMI use was made in the absence of other risk factors for acute pancreatitis. She was started on intravenous fluids and given supportive therapy. MMI was discontinued from her drug regimen. After 4 days of conservative management, the patient showed clinical improvement with resolution of her abdominal pain and normalization of lipase levels. She was later discharged from the hospital and has been doing well since. The patient refused a re-challenge with MMI.


Acute pancreatitis induced by methimazole therapy.

Abraham A, Raghavan P, Patel R, Rajan D, Singh J, Mustacchia P - Case Rep Gastroenterol (2012)

Computed tomography showing the pancreas (arrow) with trace amounts of surrounding fluid and peripancreatic fat stranding, suggestive of acute pancreatitis.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC3369408&req=5

Figure 1: Computed tomography showing the pancreas (arrow) with trace amounts of surrounding fluid and peripancreatic fat stranding, suggestive of acute pancreatitis.
Mentions: On physical examination, the patient appeared mildly anxious but in no apparent distress. Her vital signs were stable. Examination of her abdomen revealed mild epigastric tenderness without rebound tenderness, guarding or rigidity. There was neither abdominal distension nor organomegaly, and bowel sounds were noted to be normal. A complete blood count and basic metabolic profile were within normal limits. Liver-related tests revealed alanine aminotransferase of 40 IU/l, aspartate aminotransferase of 55 IU/l and alkaline phosphatase of 133 IU/l. Also remarkable was a serum amylase level of 371 IU/l, a lipase level of 581 IU/l and a lactate dehydrogenase level of 251 IU/l. Cardiac enzymes and a lipid panel were within normal limits. An abdominal ultrasound was performed which showed no evidence of cholelithiasis. Computed tomography of her abdomen revealed peripancreatic fat stranding with trace amount of surrounding fluid suggestive of acute pancreatitis (fig. 1). There was no evidence of biliary duct dilatation. A provisional diagnosis of DIP due to MMI use was made in the absence of other risk factors for acute pancreatitis. She was started on intravenous fluids and given supportive therapy. MMI was discontinued from her drug regimen. After 4 days of conservative management, the patient showed clinical improvement with resolution of her abdominal pain and normalization of lipase levels. She was later discharged from the hospital and has been doing well since. The patient refused a re-challenge with MMI.

Bottom Line: We present the case of an 80-year-old woman who presented with complaints of abdominal pain.Her medications included methimazole (MMI) which she had been on for the past 3 months.In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Nassau University Medical Center, East Meadow, N.Y.

ABSTRACT
Among the causative factors for acute pancreatitis, adverse drug reactions are considered to be rare. The diagnosis of drug-induced pancreatitis (DIP) is challenging to establish, and is often underestimated because of the difficulties in determining the causative agent and the need for a retrospective re-evaluation of the suspected agent. We present the case of an 80-year-old woman who presented with complaints of abdominal pain. Her medications included methimazole (MMI) which she had been on for the past 3 months. Computed tomography of her abdomen showed peripancreatic fat stranding with trace amount of surrounding fluid, along with amylase and lipase levels suggestive of acute pancreatitis. In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made. Withdrawal of the drug from her medication regimen was accompanied by relief of symptoms and resolution of clinical evidence of pancreatitis. The aim of this paper is to report only the fourth case of MMI-induced pancreatitis in the published literature, and to illustrate the significance of an appropriate and timely diagnosis of DIP.

No MeSH data available.


Related in: MedlinePlus